Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 67, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 1997, 6:54 AM EST for Cass County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 1997, 6:54 AM EST (11:54 UTC)
- Expired
- Jul 2, 1997, 7:25 AM EST
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Cass County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 021156 RRA SVRGRR MIC027-021225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING REISSUED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 754 AM EDT WED JUL 2 1997 * SEVERE THUNDERSTORM WARNING REISSUED FOR SOUTH CENTRAL AND SOUTHEASTERN CASS COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 825 AM EDT * SOME LOCATIONS AFFECTED ADAMSVILLE AROUND 755 AM EDT UNION AROUND 805 AM EDT * AT 752 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF CASSOPOLIS OR 2 MILES WEST OF ADAMSVILLE MOVING SOUTHEAST AT 25 MPH. LAW ENFORCEMENT REPORTED TREES DOWN IN NILES AT 745 AM EDT. THIS STORM HAS A H@ISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! DCZ &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:50 PM EST, 9 hours 4 minutes earlier.
Area forecast discussion, Jul 1, 9:50 PM EST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1050 PM EDT TUE JUL 1 1997 WITH ONGOING CONVECTION IN MN/WI WILL LEAVE MENTION OF TSRA IN WRN LWR...AS STORMS MOVE SE DOWN WARM FRONT AND PROPAGATE WITH THE THERMAL WIND. CLOUDS WILL BE ON THE INCREASE THROUGH THE NIGHT ...AS CONVECTIVE DEBRIS MOVES INTO LWR MI. SO KEPT INCREASING CLOUDS IN THE WEST...AND PARTLY CLOUDY EAST. ALSO...ADDED MENTION OF FOG... AS MANY OBS ALREADY SHOWING HZ/BR. TEMP AND WIND FCST ON TARGET. RJD
In the hours before
Special weather statement, Jul 2, 4:04 AM EST, 2 hours 50 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 6 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY EVENING. A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM. AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY MID MORNING AS IT MOVES INLAND. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
Special weather statement, Jul 2, 4:18 AM EST, 2 hours 36 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME NATIONAL WEATHER SERVICE GRAND RAPIDS MI 518 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY EVENING. A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM. AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY MID MORNING AS IT MOVES INLAND. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
Special weather statement, Jul 2, 4:19 AM EST, 2 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME NATIONAL WEATHER SERVICE GRAND RAPIDS MI 518 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY EVENING. A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM. AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY MID MORNING AS IT MOVES INLAND. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
Special weather statement, Jul 2, 5:00 AM EST, 1 hour 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 6 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY EVENING. A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM. AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY MID MORNING AS IT MOVES INLAND. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:20 AM EST | Severe Thunderstorm Warning | GRR | Berrien | 50 min |
| Jul 2, 5:47 AM EST | Severe Thunderstorm Warning | GRR | Cass | 63 min |
| Jul 2, 6:09 AM EST | Severe Thunderstorm Warning | GRR | Berrien | 31 min |
| Jul 2, 1:41 PM EST | Severe Thunderstorm Warning | GRR | Gratiot | 49 min |
| Jul 2, 2:03 PM EST | Tornado Warning | GRR | Gratiot | 47 min |
| Jul 2, 2:38 PM EST | Severe Thunderstorm Warning | GRR | Clinton, Eaton | 62 min |
| Jul 2, 3:00 PM EST | Severe Thunderstorm Warning | GRR | Eaton | 45 min |
| Jul 2, 3:12 PM EST | Severe Thunderstorm Warning | GRR | Calhoun | 33 min |
| Jul 2, 3:15 PM EST | Severe Thunderstorm Warning | GRR | Ingham | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.